Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 196, NWS Dodge City, KS

June 8, 2008Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2008, 9:04 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 9:04 PM MDT (03:04 UTC)
Expired
Jun 8, 2008, 9:45 PM MDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090305
SVRDDC
KSC075-187-090345-
/O.NEW.KDDC.SV.W.0196.080609T0304Z-080609T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM MDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS.
  NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 945 PM MDT/1045 PM CDT/

* AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF COOLIDGE...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE...
  SYRACUSE...
  RURAL RESIDENCES OF HAMILTON AND NORTHERN STANTON COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3769 10206 3802 10206 3819 10155 3763 10155
TIME...MOT...LOC 0304Z 263DEG 46KT 3784 10221

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 090329
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 PM CDT SUN JUN 8 2008

KSC187-090338-
/O.CAN.KDDC.SV.W.0196.000000T0000Z-080609T0345Z/
STANTON KS-
1028 PM CDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STANTON COUNTY IS
CANCELLED...

THE MARGINALLY SEVERE THUNDERSTORM WILL REMAIN NORTH OF NORTHERN
STANTON COUNTY.

LAT...LON 3781 10188 3803 10201 3819 10155 3777 10155
TIME...MOT...LOC 0328Z 259DEG 51KT 3791 10177

$$

KSC075-090345-
/O.CON.KDDC.SV.W.0196.000000T0000Z-080609T0345Z/
HAMILTON KS-
928 PM MDT SUN JUN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR HAMILTON COUNTY...

AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF
SYRACUSE...MOVING EAST AT 55 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3781 10188 3803 10201 3819 10155 3777 10155
TIME...MOT...LOC 0328Z 259DEG 51KT 3791 10177

$$

UMSCHEID
000 
WWUS53 KDDC 090340
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 PM CDT SUN JUN 8 2008

KSC075-090350-
/O.EXP.KDDC.SV.W.0196.000000T0000Z-080609T0345Z/
HAMILTON KS-
940 PM MDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY EXPIRES AT 945
PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER HAMILTON COUNTY.

LAT...LON 3781 10188 3803 10201 3819 10155 3777 10155
TIME...MOT...LOC 0340Z 259DEG 51KT 3794 10156

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:42 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 8, 2:42 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT SUN JUN 8 2008

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH WAS APPROACHING SW KS THIS AFTERNOON. A COLD
FRONT HAS PLUNGED SOUTH AHEAD OF THE WAVE AND WAS LOCATED FROM THE
NORTHERN TX PANHANDLE TO EAST OF MEDICINE LODGE. STORMS WERE
ALREADY DEVELOPING ALONG THE FRONT AS OF 20 UTC. STORMS SHOULD
FILL IN ALONG THE LENGTH OF THIS FRONT THIS EVENING. THIS WILL
EFFECTIVELY CUT OFF SW KS FROM STRONG ELEVATED CONVECTION.
HOWEVER, SOUTHEAST BARBER COUNTY COULD RECEIVE VERY HEAVY RAINS,
POSSIBLY 3 TO 5 INCHES OF RAIN IF STORMS TRAIN OVER THE SAME AREAS
PER NAM/GFS.

STORMS WERE DEVELOPING ALONG THE STALLED OUT FRONT ON THE RATON
MESA EARLY THIS AFTERNOON. THIS ACTIVITY WAS THRIVING ON MARGINAL
MOISTURE AND ELEVATED HEATING AT 8000FT. SFC BASED CAPES WERE
ZERO ACROSS MOST OF OUR FCST AREA AS OF 21 UTC. THESE STORMS WILL
PROPAGATE EAST AND ENE TONIGHT AND BECOME ELEVATED, MAKING IT INTO
OUR FCST AREA AS SHOWERS. THIS BATCH OF PRECIP WILL PROBABLY NOT BE VERY
HEAVY. POPS WERE LOWERED TO 40% FOR DDC/GCK IN CASE THIS BATCH OF
PRECIP COMPLETELY DIES BEFORE REACHING THE AREA.

TEMPS WILL BE BELOW CLIMATOLOGICAL AVERAGES MONDAY BUT SOME RECOVERY
IS LIKELY BY TUESDAY AHEAD OF THE NEXT UPPER TROUGH. LOW LEVEL
MOISTURE WILL NOT BE SHUNTED VERY FAR SOUTH, AND WILL RACE BACK
AHEAD OF THIS SYSTEM. BY TUESDAY AFTERNOON, A DRYLINE WILL BE
SITUATED IN FAR WESTERN KS. ALTHOUGH Q-G FORCING WILL BE WEAK,
CONVERGENCE ALONG THE DRYLINE AND ELEVATED HEATING MAY BE ENOUGH
FOR ISOLATED STORMS TO DEVELOP. THESE STORMS COULD BE
SUPERCELLULAR GIVEN 90-120 DEG OF DIRECTIONAL TURNING FROM THE SFC
TO MID LEVELS, ADEQUATE UPPER LEVEL FLOW AND MODERATE SFC BASED
CAPES VALUES.

DAYS 3-7...

MODELS REMAIN IN GOOD AGREEMENT WITH BRINGING OUR NEXT SIGNIFICANT
SYSTEM INTO THE PLAINS MID WEEK. AS IT APPROACHES SFC PRESSURES WILL
FALL ALONG THE WESTERN HIGH PLAINS AND IT LOOKS LIKE THE
GFS...CANADIAN AND ECWMF PLACE A SFC FRONT IN OR NEAR OUR NORTHERN
AND WESTERN CWA BY 00Z. ALL THE MODELS WERE FAVORING OUR NRN CWA FOR
THE BETTER CHANCE FOR PCPN EARLY WED NIGHT WHICH IS WHERE OUR 7H
BAROCLINIC ZONE WILL BE LOCATED. PCPN THEN EXPECTED TO FOLLOW BY AN
E/SE MOVEMENT LATE WED NIGHT INTO EARLY THURSDAY.

BY LATE THURSDAY MODELS BEGIN TO DIVERGE ON SOLUTIONS AS EACH MODEL
APPEARS TO BE STRUGGLING WITH ANOTHER WAVE ROTATING AROUND OUR UPPER
TROF/LOW. ON THURSDAY NIGHT MODELS DO NOT APPEAR TO BE VERY EXCITED
ABOUT PCPN CHANCES IN SW KS AS FRONT IS PROGGED BY THE GFS AND ECMWF
TO BE WELL SOUTH OF THE AREA IN THE TX PANHANDLE AND SRN OK. 00Z
CANADIAN HOWEVER HAS OUR FRONT A LITTLE FURTHER NORTH.  DESPITE THE
LACK OF EXCITEMENT FROM THE MODELS WILL HAVE TO WATCH THE
POSSIBILITY OF SOMETHING TO DEVELOP OVER E/SE CO AND MOVE SOUTHEAST
INTO PORTIONS OF THE CWA. AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO
INSERT POPS INTO THE GRIDS YET SO WILL LEAVE THURSDAY NIGHT INTO
FRIDAY DRY.

AS WE HEAD INTO THE WEEKEND CONFIDENCE DECREASES EVEN MORE AS
ALL MODELS STRUGGLE WITH OUR NEXT...MORE SIGNIFICANT SYSTEM THAT
WILL BE MOVING OUT OF THE PACIFIC AND INTO THE WRN CONUS. UNSURE AT
THIS TIME WHICH MODEL IS MORE CORRECT SO WILL LEAN TOWARDS
RESISTANCE FOR DAYS 6 AND 7.

.AVIATION...

STATUS SLOW TO ERODE ACROSS THE CWA THIS AFTERNOON. SAT AND OBS ARE
SHOWING THIS DECK THINNING SO WILL KEEP SOME MVRF CONDITIONS EARLY
FOLLOWED BY VRF CONDITIONS BY OR SHORTLY AFTER 19Z.

EVENING CONVECTION IS EXPECTED TO DEVELOP ALONG OUR FRONT WHICH WILL
LIKELY STAY EAST AND SOUTH OF ALL TERMINALS EARLY TONIGHT. OVERNIGHT
WILL HAVE TO WATCH WHAT CONVECTION THAT DOES DEVELOP OVER ERN/SE CO.
NAM SUGGESTS THAT THESE STORMS WILL MOVE INTO SOUTHWEST KANSAS
DURING THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  59  86 /  40   0   0   0
GCK  56  82  60  88 /  40   0   0  20
EHA  54  81  60  90 /  50   0   0  20
LBL  56  81  60  89 /  60   0   0  20
HYS  55  81  58  86 /  30   0   0   0
P28  61  78  59  86 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Jun 8, 3:51 AM MDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 8 2008

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SUN JUN 8 2008 /351 AM MDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS TODAY. THERE IS A
CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT. ANY
THUNDERSTORM THAT DOES FORM WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING WINDS. BY EVENING...A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHERN KANSAS. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

BY LATE AFTERNOON INTO EARLY EVENING...THE POTENTIAL FOR A TORNADO OR
TWO EXISTS...ESPECIALLY ACROSS SOUTHERN KANSAS NEAR THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY. SOME OF
THESES STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM CDT TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 8, 6:39 PM MDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN JUN 8 2008

KSZ061-074-090145-
HAMILTON-STANTON-
639 PM MDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF LAMAR...MOVING EAST AT 37 MPH.

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF NICKELS IN
BENT COUNTY COLORADO.  AS OF 635 PM MDT...THE STORM APPEARED TO
HAVE WEAKENED SLIGHTLY.  WITH THESE CURRENT TRENDS...SMALL HAIL
AND WIND GUSTS TO 55 MPH WILL BE THE MAIN THREATS.  ADDITIONAL
RE-STRENGTHENING IS POSSIBLE WHICH MAY REQUIRE A SEVERE THUNDERSTORM
WARNING FOR PORTIONS OF HAMILTON COUNTY.

RESIDENTS IN HAMILTON AND NORTHWESTERN STANTON COUNTIES...INCLUDING
THE CITY OF SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3814 10207 3815 10205 3825 10205 3827 10203
      3827 10177 3774 10154 3773 10206
TIME...MOT...LOC 0039Z 257DEG 32KT 3783 10249

UMSCHEID
Special weather statement, Jun 8, 7:01 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SUN JUN 8 2008

KSZ061-090200-
HAMILTON-
701 PM MDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...

AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF GRANADA...OR 19 MILES SOUTHWEST
OF COOLIDGE...MOVING EAST AT 39 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM HAS HAD A HISTORY OF PRODUCING UP TO NICKEL SIZE HAIL.

RESIDENTS IN SOUTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3796 10206 3797 10206 3804 10161 3774 10153
      3774 10206
TIME...MOT...LOC 0101Z 268DEG 34KT 3785 10221

UMSCHEID
Special weather statement, Jun 8, 8:44 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 PM CDT SUN JUN 8 2008

KSZ061-090345-
HAMILTON-
844 PM MDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTMAN...OR 16 MILES NORTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 50 MPH.

ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH
OF LAMAR...ALSO MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3814 10207 3815 10205 3826 10205 3827 10165
      3826 10164 3826 10155 3775 10156 3775 10206
TIME...MOT...LOC 0244Z 238DEG 45KT 3819 10221

UMSCHEID
Local storm report, Jun 8, 9:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             13 N COOLIDGE           38.23N 102.01W
06/08/2008  E1.00 INCH       HAMILTON           KS   TRAINED SPOTTER

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:39 PM MDTSpecial Weather StatementDDCHamilton66 min
Jun 8, 7:01 PM MDTSpecial Weather StatementDDCHamilton59 min
Jun 8, 8:44 PM MDTSpecial Weather StatementDDCHamilton61 min
Jun 8, 9:19 PM MDTSevere Thunderstorm WarningDDCStafford26 min
Jun 9, 1:16 PM MDTFire Weather WatchDDCGrant, Morton, Stanton, Stevens13 hr
Jun 9, 1:28 PM MDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 15 more32 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.